Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 19, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Aug 24, 2008, 6:31 AM CDT for Jim Hogg County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2008, 6:31 AM CDT (11:31 UTC)
- Expired
- Aug 24, 2008, 7:25 AM CDT
- In force
- 54 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jim Hogg County, TX
The radar
The Corpus Christi radar (KCRP), 152 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 241131 FFWBRO TXC247-241230- /O.NEW.KBRO.FF.W.0019.080824T1131Z-080824T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 631 AM CDT SUN AUG 24 2008 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JIM HOGG COUNTY IN DEEP SOUTH TEXAS. * UNTIL 730 AM CDT * AT 619 AM CDT...DOPPLER PRECIPITATION ESTIMATES FROM THE NATIONAL WEATHER SERVICE RADAR IN BROWNSVILLE SHOWED FROM 3 TO 4 INCHES OF RAIN HAS BEEN RECEIVED IN CENTRAL JIM HOGG COUNTY DURING THE PAST THREE HOURS. THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN REMOTE AREAS OF CENTRAL JIM HOGG COUNTY 10 MILES WEST OF 1017. EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS... AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED. MOVE TO HIGHER GROUND. THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN. DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN && LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888 $$ 58
2 follow-up statements
000 WGUS74 KBRO 241211 FFSBRO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 711 AM CDT SUN AUG 24 2008 TXC247-241230- /O.CON.KBRO.FF.W.0019.000000T0000Z-080824T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JIM HOGG- 711 AM CDT SUN AUG 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL JIM HOGG COUNTY UNTIL 730 AM CDT... LOCATIONS AFFECTED ARE RANGE LANDS JUST 4 TO 8 MILES WEST OF HIGHWAY 1017... AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR FROM THUNDERSTORMS OVER CENTRAL JIM HOGG COUNTY. THESE THUNDERSTORMS CONTINUE TO DECREASE IN AREAL COVERAGE AND INTENSITY. EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED. MOVE TO HIGHER GROUND. DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN && LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888 $$ 58
000 WGUS74 KBRO 241225 FFSBRO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 725 AM CDT SUN AUG 24 2008 TXC247-241234- /O.CAN.KBRO.FF.W.0019.000000T0000Z-080824T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JIM HOGG- 725 AM CDT SUN AUG 24 2008 ...THE FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL JIM HOGG COUNTY... ALTHOUGH THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT FOR CENTRAL JIM HOGG COUNTY...THERE MAY BE POCKETS OF HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM BY FOOT OR BY AUTOMOBILE. DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN && LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888 $$ 58
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 24, 2:00 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 200 AM CDT SUN AUG 24 2008 .DISCUSSION...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO AFFECT PORTIONS OF DEEP SOUTH TEXAS ON SATURDAY AS THE PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER NORTHERN MEXICO MAINTAINED A MOIST ATMOSPHERE OVER THE CWA. HEAVY RAINS WHICH OCCURRED OVER THE ROMA AREA AND ALONG THE RIO GRANDE RIVER LATE FRIDAY AFTERNOON AND EARLY FRIDAY EVENING COMBINED WITH HEAVY RAINFALL OVER THE SAME AREAS EARLIER LAST WEEK HAVE SATURATED THE SOIL. THEREFORE A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT OVER ZAPATA, JIM HOGG AND STARR COUNTIES THROUGH 7 PM SUNDAY EVENING. MODELS ARE FORECASTING A DECREASE IN THE RAIN CHANCES ACROSS THE RIO GRANDE VALLEY ON MONDAY AND TUESDAY. THEREFORE TEMPERATURES WILL INCREASE ACROSS THE CWA MONDAY AND TUESDAY TO SLIGHTLY HIGHER THAN NORMAL VALUES FOR THIS TIME OF THE YEAR WITH A DECREASE IN THE CLOUD COVER. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST AND EAST THROUGH THE MIDDLE OF THIS WEEK. THE WINDS MAY BECOME LIGHT AND VARIABLE AT TIMES AND IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. && .MARINE...BUOY020 REPORTED LIGHT ESE WINDS AND SEAS 2 FEET. OBS ON THE LAGUNA MADRE REPORTED SIMILAR LIGHT ESE WINDS. UNREMARKABLE MARINE CONDITIONS WILL BE THE RULE FOR THIS FORECAST. A WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS OF VARYING DIRECTION THROUGH ABOUT MID WEEK. HIGH PRESSURE WILL BECOME MORE ESTABLISHED IN THE WEST GULF AROUND MID WEEK...WITH MODERATE SEASONAL SOUTHEAST WINDS. WINDS WILL WEAKEN AND VARY A BIT MORE AGAIN LATE IN THE WEEK AS THE GRADIENT WEAKENS AND THE CENTER OF HIGH PRESSURE SHIFTS AROUND THE AREA. SEAS WILL REMAIN 3 FEET OR LESS THROUGHOUT THE FORECAST PERIOD. ISOLATED SHOWER ACTIVITY WILL CONTINUE...POSSIBLY INCREASING TO SCATTERED LATE IN THE WEEK IF CONVECTION FORECASTED TO DEVELOP INLAND EXTENDS EAST INTO THE MARINE AREAS. && .AVIATION...CEILINGS WILL FLUCTUATE NEAR MVFR OR SLIGHTLY HIGHER OVERNIGHT AS PLENTIFUL LOW LEVEL MOISTURE MOVES IN UNDER A WEAK INVERSION AROUND 4 KFT. EXPECT SOME IMPROVEMENT AROUND LATE SUNDAY MORNING AS DIURNAL HEATING GETS GOING...INCREASING MIXING. SEA BREEZE AND ASSOCIATED CONVECTION SHOULD KICK IN AGAIN DURING THE AFTERNOON. SHOWERS NEAR THE COAST COULD DEEPEN INTO THUNDERSTORMS BY THE MID VALLEY...WITH TEMPO MVFR CEILINGS AND VSBYS. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 90 78 92 78 93 / 30 20 20 10 20 BROWNSVILLE 94 77 95 77 95 / 30 20 20 10 20 HARLINGEN 93 77 96 77 96 / 30 20 20 10 20 MCALLEN 93 77 96 77 97 / 40 20 20 10 20 RIO GRANDE CITY 96 77 98 77 99 / 40 20 30 10 20 SOUTH PADRE ISLAND 86 80 87 80 87 / 30 20 20 10 20 && .BRO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT SUNDAY FOR TXZ248-249-252. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SYNOPTIC/GRIDS.........63 MARINE/AVIATION/MESO...54
Hazardous weather outlook, Aug 24, 4:13 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 413 AM CDT SUN AUG 24 2008 TXZ248>257-250915- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 413 AM CDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG COUNTIES THROUGH THIS EVENING. A MID LEVEL DISTURBANCE WILL DESTABILIZE A MOISTURE PRIMED ATMOSPHERE ONCE AGAIN TO PRODUCE THE POTENTIAL FOR HEAVY RAIN AND FLOODING. AS CONVECTION DEVELOPS DURING THE DAY... RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW MOVING THUNDERSTORMS. RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FOR SPOTS IN THE UPPER VALLEY...WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES POSSIBLE. COMMUNITIES ALONG THE RIO GRANDE LIKE RIO GRANDE CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY VULNERABLE AS STORMS MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH FROM RECENT RAINS WILL RESULT IN HIGHER RUNOFF AND FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE POTENTIAL FOR HEAVY RAIN WILL DIMINISH EARLY IN THE WEEK... ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST. CONDITIONS FAVORABLE FOR HEAVY RAIN MAY DEVELOP AGAIN TOWARD THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 24, 4:30 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 430 AM CDT SUN AUG 24 2008 TXZ248>257-250000- INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO- COASTAL WILLACY-COASTAL CAMERON-KENEDY- 430 AM CDT SUN AUG 24 2008 ...HEAVY RAINFALL POTENTIAL TO KEEP FLASH FLOOD THREAT HIGH FOR THE UPPER VALLEY TODAY... STRONG LOW LEVEL MOISTURE TRANSPORT CONTINUES NORTHWEST ALONG THE RIO GRANDE THIS MORNING. THIS...ALONG WITH INSTABILITY ALOFT...WILL HELP KEEP CONVECTION ACTIVE TODAY...ALONG WITH THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING. DEEP...SLOW MOVING THUNDERSTORMS COULD REDEVELOP DURING THE DAY...AND THE HEAVY RAINFALL POTENTIAL WILL BE FURTHER EXACERBATED BY CELL MERGERS. FLASH FLOOD THRESHOLDS HAVE DECREASED SIGNIFICANTLY AND A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG COUNTIES THROUGH THIS EVENING. THE COMMUNITIES OF THE UPPER VALLEY ALONG THE RIVER...LIKE RIO GRANDE CITY...ROMA...AND ZAPATA HAVE ALREADY EXPERIENCED STREET FLOODING AND WILL BE PARTICULARLY VULNERABLE TO ANY ADDITIONAL RAINFALL. ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER WESTERN SECTIONS OF DEEP SOUTH TEXAS. LOCALLY HIGHER AMOUNTS ARE ALSO POSSIBLE UNDER SLOW MOVING STORMS. SOILS IN MANY AREAS ARE ALREADY SATURATED...MAKING EXCESSIVE RUNOFF AND FLOODING LIKELY. RESIDENTS...PARTICULARLY THOSE IN FLOOD PRONE AREAS...AS WELL AS THOSE LIVING NEAR SMALL STREAMS AND CREEKS...SHOULD BE PREPARED TO MOVE TO HIGHER GROUND. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS POTENTIALLY HEAVY RAINFALL EVENT. 54/63
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:21 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Starr, Zapata | 114 min |
| Aug 24, 3:40 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 95 min |
| Aug 24, 6:42 AM CDT | Flash Flood Warning | BRO | Starr, Zapata | 108 min |
| Aug 24, 8:20 AM CDT | Flash Flood Warning | BRO | Starr, Zapata | 67 min |
| Aug 24, 11:48 AM CDT | Special Weather Statement | BRO | Cameron | 12 min |
| Aug 24, 4:24 PM CDT | Flash Flood Warning | BRO | Starr | 111 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.